MAUDE Adverse Event Report: TERUMO CORPORATION - KOFU SURFLASH I.V. CATHETER

TERUMO CORPORATION - KOFU SURFLASH I.V. CATHETER
Model Number N/A
Medical Device Problem Codes Break (1069); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the terumo surflash i.V.Catheter device was broken at the catheter and did not allow blood return.There was no patient injury or medical/surgical intervention required.No harm was reported.
 
Additional Manufacturer Narrative
Date of birth: requested, unknown ethnicity: requested, unknown race: requested, unknown expiration date: june 2026 implanted date: device was not implanted explanted date: device was not explanted device manufacture date: 21/07/06~21/07/09 investigation findings - code 3211 is based upon the evaluation of user facility information and no device returned for investigation; code 213 is based upon observation of the retention sample.Investigation conclusion - code 4315 is based upon no device return; code 67 is based upon observation of the retention sample.The actual sample was not returned for investigation.Retention samples of same lot (5pcs) were utilized for the investigation.When we closely observed the catheters and inner needles of retention samples, no defective properties, which may have adversely contributed to catheter breakage, was observed.The manufacture inspection records of the reported lot were reviewed.As a result, no defective properties, such as broken catheter or scratched catheter, were detected.Furthermore, no similar incidents have ever been reported from other facilities.We were unable to identify the root cause of the reported issue, as no irregularities were found in our manufacturer inspection records and retention samples.Terumo medical products (tmc) (importer) registration no.2243441 is submitting this report on behalf of kofu factory of terumo corporation (manufacturer) registration no.9681835.
 
Additional Manufacturer Narrative
H6: investigation findings - code 3211 is based upon the evaluation of user facility information and the investigation of the returned sample; code 213 is based upon inspection of the retention samples.This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h1, h3, h4, h6 and to provide the completed investigation results.This report is also being submitted to update section b1, due to additional information, it was confirmed that there was no adverse event.Based on the reported description from the customer stating, "the device is broken from the catheter", we assessed this issue to be related to "broken catheter/separated device" and our investigation had been focused mainly on the catheter breakage occurrence possibility.Upon checking the actual sample, the catheter or device was not broken/separated into two.Instead, the catheter was confirmed to have been punctured by the inner needle.Therefore, our assessment for the type of event was corrected to malfunction, and the reported issue was re-tagged to "a catheter punctured by the inner needle." accordingly, we have performed the reinvestigation with focusing on the newly revealed issue, "an inner needle puncture." one (1) actual sample was returned for investigation.When the sample was closely observed, an inverted v-shape scratch, which was most likely created by inner needle contact, was confirmed on the catheter at approximately 13mm away from the catheter tip.It was presumed that the inner needle had been protruded at this scratched portion.When we closely checked our retention samples (5pcs) under unopened condition, no defective product, which catheter was punctured by the inner needle, was noted.The concerned product is continuously produced by fully automated process in which the inner needle and the catheter is assembled in one motion.After assembled, the products are subjected to a 100% needle tip inspection performed by a special digital camera.Therefore, if there is a deformation or a burr at a catheter tip, or a catheter tip occlusion, our inspection system will trap and automatically reject such defective products off the line.The manufacture inspection records for the reported lot were traced back and reviewed.The results show no defective properties in the inspection system and automatic rejection system.Furthermore, the quality inspection records conducted per manufacture lot showed no defective products detected, such as deformation in catheter tip.Moreover, no similar incidents have ever been reported from other facilities.The manufacture inspection records were thoroughly checked with focusing on the possibility that a defect may have occurred at an inner needle-catheter assembly process.However, we were not able to identify the specific root cause since no irregularities were found.Relevant ifu reference: "do not attempt to re-insert a partially or a completely withdrawn needle.".

Brand Name
SURFLASH I.V. CATHETER
Common Device Name
SURFLASH I.V. CATHETER
Manufacturer (Section D)
TERUMO CORPORATION - KOFU
1727-1, tsuiji-arai
showa-cho
nakakoma-gun, yamanashi 409-3 853
JA  409-3853
Manufacturer (Section G)
TERUMO CORPORATION - KOFU
reg. no. 9681835
1727-1, tsuiji-arai, showa-cho
nakakoma-gun, yamanashi 409-3 853
JA   409-3853
Manufacturer Contact
gina digioia
reg. no. 2243441
2101 cottontail ln.
somerset, NJ 08873
6402040886
MDR Report Key15378893
Report Number9681835-2022-00026
Device Sequence Number5506176
Product Code FOZ
UDI-Device Identifier34987350743573
UDI-Public34987350743573
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K991406
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberSR*FF2032
Device Lot Number210704E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2022
Supplement Date Received by Manufacturer09/09/2022
Initial Report FDA Received Date09/08/2022
Supplement Report FDA Received Date09/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexFemale
Patient Weight81 KG